Hail, Potter
- When
- May 25, 1:25 PM CST
- Where
- Potter County, 0.56 mi W of Valle de Oro
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -102.120
A strong mid level low pressure trough over the western United States allowed the development of instability and favorable winds for the region in-conjunction with daytime heating. As a result, the afternoon of the 25th with the aforementioned conditions helped to develop multi-cell cluster of thunderstorms across the central and western Texas and Oklahoma Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong mid level low pressure trough over the western United States allowed the development of instability and favorable winds for the region in-conjunction with daytime heating. As a result, the afternoon of the 25th with the aforementioned conditions helped to develop multi-cell cluster of thunderstorms across the central and western Texas and Oklahoma Panhandles. Large hail up to half dollar size along with damaging wind gusts and wind damage report were received as these storms continued to move into the eastern combined TX and OK Panhandles as a congealed line of storms before exiting east of the region the evening of the 25th. Heavy rainfall also resulted in flooding reports in parts of the eastern Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 1:07 PM CST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
207 PM CDT Sat May 25 2019
.DISCUSSION...
Short term information is seen in the mesoscale updated below,
with a near repeat expected on Sunday. Thunderstorms will be in
the forecast for the rest of the afternoon and evening, with a
brief lull in the activity early Sunday. For tomorrow afternoon,
expect another round of strong to severe thunderstorms, with an
increased amount of instability and wind shear. So, we expect to
be once again dealing with additional severe thunderstorms Sunday
afternoon and evening.
Once the storms finish tomorrow, Memorial Day appears to look
pretty good, except for a small chance of thunderstorms in in the
far eastern Texas Panhandle. Most of Monday will be dry and windy,
with increasing southwest winds and warm temperatures. Middle part
of the week also looks relatively dry, with rain and thunderstorm
chances increasing again by Thursday.
Fox
&&
.PREV DISCUSSION... /Issued 121 PM CDT Sat May 25 2019/
MESOSCALE UPDATE...
..Severe weather and heavy rain possible today...
* Synoptic Overview: Latest mid-level water vapor imagery reveals
broad and relatively deep trough over the western third of the
CONUS. This pattern will maintain southwest flow with very
subtle perturbations, making it difficult to discern the areas
of better lift in the mid/upper levels, especially given neutral
height tendencies at H5. The visible channels indicate a
cirrocumulus field crossing over the Texas Panhandle this
morning which does suggest some upper level lift, most likely
associated with right entrance region of 200mb jet streak
stretched across the Oklahoma Panhandle up into Central Kansas.
A 40 to 55 knot 500mb jet streak is also progged to shift east
out of eastern NM this afternoon. More pronounced height falls
are noted in near term model guidance at the 700mb level, with
some indication of a minor trough axis. An EML noted in the 12z
KAMA and KMAF RAOBs should be maintained resulting in very steep
mid-level lapse rates throughout the day.
* Mesoscale: The dryline has retreated as far west as Roswell to
Tucumcari, bending back northeast into southwest KS more as a
stalled frontal boundary. Other more subtle boundaries likely
exist from yesterdays convection (and potentially new outflow
boundaries), but the initial focus for thunderstorm development
will be along and east of the dryline, and along the stalled
boundary near Texline to Elkhart, KS (which near term models
suggest may lift further north as a quasi warm front this
afternoon). The morning soundings at KAMA and KMAF showed a
modest EML with 16 deg C warm nose around 775mb. Special 18z
soundings at both sites suggested some warn nose cooling (down
to around 15 deg C), but cap still present with MLCIN around 65
J/kg. This sets up a "loaded gun" sounding considering the cap
is weak and instability is moderate (MLCAPE ~2500 J/kg) and will
likely increase to near 3500 J/kg as surface temperatures warm.
If temperatures can warm to near 80 degrees, the cap will likely
be breached, and any storms that develop will likely have very
strong updrafts in a kinematic environment supporting 40 knots
of deep layer bulk shear early on which is more than sufficient
for supercells. Effective bulk shear is expected to increase to
near 50 knots by late afternoon with enhanced mid level flow.
Model hodographs become more impressive in the late afternoon
and early evening in conjunction with a moderate low level jet.
The 0-1km SRH is expected to increase into the 200 to 400
m^2/s^2 range between 5 PM and 9 PM CDT. LCL heights are
expected to be as low as 500m given BL moisture, with PWATs
around 1.2 to 1.5 in.
* Threats: Discrete supercells capable of producing very large
hail, possibly a few larger than baseballs, will be the main
threat through about 5 PM. Strong winds associated with wet
microburst and RFD is also possible, and may become more of a
threat if storms can line out later in the evening before
exiting our outlook area. A tornado threat increases during the
late afternoon and early evening in addition to the hail/wind
threat, favoring the eastern half of the Panhandles. If storms
can remain discrete, streamwise vorticity will be maximized
into the evening. A strong tornado can't be ruled out.
* Timing & Location: As of 17z, storms were already initiating
east of the dryline nea Lovington, NM up to Clovis where lift
associated with H7/H5 speed max is currently progged. These
storms will likely move northeast into portion of the western
and central Texas Panhandle through the early afternoon. Other
storms will likely develop near the stalled boundary in the
northwestern Texas Panhandle and western Oklahoma Panhandle
later this afternoon. Mean storm motion is expected to be NNE at
35 to 45 mph. However, directional shear will favor right moving
supercells with a Bunkers Right Mover motion of NE at 25 to 35
mph becoming more ENE by early evening.
* Summary: Large hail baseball size or larger and damaging wind
gusts are possible in the western and central Texas Panhandle this
afternoon. The hail and wind threat will shift into the eastern
Panhandles this evening with an increasing tornado threat. Storms
could also produce heavy rainfall, which would exacerbate flooding
concerns in the eastern Panhandles.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Sunday morning for the following zones:
Collingsworth...Donley...Gray...Hemphill...Lipscomb...
Ochiltree...Roberts...Wheeler.
OK...Flood Watch through Sunday morning for the following zones:
Beaver.
&&
7/14Hazardous Weather Outlook National Weather Service Amarillo TX 352 AM CDT Sat May 25 2019 OKZ001>003-TXZ001>020-317-252100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 352 AM CDT Sat May 25 2019 ...Severe Thunderstorms are expected areawide this afternoon and evening... This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are expected this afternoon and evening across the Texas and Oklahoma Panhandles. These storms will be capable of producing hail up to baseball size or larger, damaging wind gusts up to 70 mph, and tornadoes. In addition, flooding concerns exist for the eastern Texas and Oklahoma Panhandles as heavy rainfall is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible across the Texas and Oklahoma Panhandles on Sunday, with large hail, damaging winds and tornadoes possible. Thunderstorms are also possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely today and possible on Sunday. Bieda
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
914 AM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 3 S BORGER 35.61N 101.40W
05/23/2019 M2.00 INCH CARSON TX STORM CHASER
0409 PM HAIL 1 N GRAY 36.56N 100.82W
05/23/2019 E1.00 INCH BEAVER OK STORM CHASER
0413 PM HAIL 1 WSW BRYANS CORNER 36.62N 100.83W
05/23/2019 E1.75 INCH BEAVER OK EMERGENCY MNGR
0415 PM HAIL BRYANS CORNER 36.62N 100.82W
05/23/2019 E1.75 INCH BEAVER OK PUBLIC
0436 PM TORNADO 4 NE BRYANS CORNER 36.66N 100.77W
05/23/2019 BEAVER OK STORM CHASER
0441 PM HAIL 2 SW BORGER 35.64N 101.43W
05/23/2019 M0.88 INCH HUTCHINSON TX STORM CHASER
0455 PM HAIL 5 W FORGAN 36.91N 100.63W
05/23/2019 E0.88 INCH BEAVER OK EMERGENCY MNGR
0515 PM HAIL 2 NNW BUSHLAND 35.15N 101.95W
05/23/2019 M1.00 INCH RANDALL TX NWS EMPLOYEE
0529 PM HAIL BUSHLAND 35.19N 102.06W
05/23/2019 M1.75 INCH POTTER TX BROADCAST MEDIA
LATE REPORT OF PING PONG TO GOLF BALL SIZE HAIL.
0530 PM HAIL BORGER 35.66N 101.40W
05/23/2019 M1.00 INCH HUTCHINSON TX SOCIAL MEDIA
REPORT RECEIVED VIA TWITTER.
0534 PM HAIL 6 NE AMARILLO 35.26N 101.74W
05/23/2019 M0.88 INCH POTTER TX OFFICIAL NWS OBS
0545 PM HAIL 2 S BORGER 35.63N 101.40W
05/23/2019 M1.25 INCH HUTCHINSON TX TRAINED SPOTTER
0547 PM HAIL 1 NNE BORGER 35.67N 101.39W
05/23/2019 M1.00 INCH HUTCHINSON TX TRAINED SPOTTER
0550 PM HAIL 2 SW BORGER 35.64N 101.43W
05/23/2019 E0.88 INCH HUTCHINSON TX TRAINED SPOTTER
0620 PM HAIL 12 S PERRYTON 36.22N 100.80W
05/23/2019 E1.75 INCH OCHILTREE TX LAW ENFORCEMENT
0632 PM HAIL 3 E VALLEY DE ORO 35.45N 102.06W
05/23/2019 M0.75 INCH POTTER TX PUBLIC
0637 PM HAIL 6 WNW TIMBERCREEK CANYO 35.07N 101.92W
05/23/2019 E1.00 INCH RANDALL TX PUBLIC
QUARTER SIZE HAIL REPORT VIA MPING.
0637 PM HAIL 6 WNW TIMBERCREEK CANYO 35.08N 101.91W
05/23/2019 E1.00 INCH RANDALL TX PUBLIC
MPING REPORT.
0645 PM HAIL 3 ENE UMBARGER 34.97N 102.06W
05/23/2019 E1.00 INCH RANDALL TX TRAINED SPOTTER
0650 PM HAIL 6 NNW CANYON 35.06N 101.95W
05/23/2019 M1.75 INCH RANDALL TX TRAINED SPOTTER
0651 PM HAIL 4 E PERRYTON 36.39N 100.73W
05/23/2019 E0.75 INCH OCHILTREE TX PUBLIC
0656 PM HAIL 8 N PAMPA 35.66N 100.96W
05/23/2019 M1.00 INCH ROBERTS TX TRAINED SPOTTER
0658 PM HAIL 6 NW TIMBERCREEK CANYON 35.12N 101.90W
05/23/2019 M1.00 INCH RANDALL TX PUBLIC
0700 PM HAIL 8 ESE BUSHLAND 35.13N 101.94W
05/23/2019 M1.00 INCH RANDALL TX PUBLIC
0702 PM TORNADO 12 SSW WOLF CREEK PARK 36.05N 100.73W
05/23/2019 ROBERTS TX NWS STORM SURVEY
NWS DAMAGE SURVEY INFORMATION FOUND THAT A TORNADO
TOUCHDOWN OCCURRED 12 MILES SSW OF WOLF CREEK PARK AT
0702 PM AND LIFTED AT 0733 PM APPROXIMATELY 10 MILES ESE
OF WOLF CREEK PARK. THE TORNADO WAS RATED AS AN EF-2,
WITH DAMAGE TO TREES, POWERLINES, OIL/NATURAL GAS FIELD
EQUIPMENT AND SHEDS NOTED. IN ADDITION, A TRUCK WAS
BLOWN OVER. THE TORNADO HAD A PATH 14.22 MILES AND 900
YARDS WIDE.
0703 PM HAIL 12 N PAMPA 35.72N 100.96W
05/23/2019 M1.50 INCH ROBERTS TX TRAINED SPOTTER
0707 PM TORNADO 11 WNW CODMAN 35.71N 100.93W
05/23/2019 ROBERTS TX STORM CHASER
BRIEF TORNADO TOUCHDOWN OBSERVED ON STORM CHASER
LIVESTREAM.
0750 PM HAIL 19 NW MIAMI 35.89N 100.88W
05/23/2019 E1.75 INCH ROBERTS TX STORM CHASER
0826 PM TORNADO 3 NNE FOLLETT 36.47N 100.12W
05/23/2019 LIPSCOMB TX NWS STORM SURVEY
NWS DAMAGE SURVEY INFORMATION FOUND THAT A TORNADO
TOUCHDOWN FIRST OCCURRED 3 MILES NNE OF FOLLETT AT 0826
PM CONTINUING TO OUN'S AREA AT 0847 PM AROUND 6 MILES
NNW OF CATESBY. THE TORNADO WAS RATED AN EF-2 DUE TO
FENCE, TREE, AND POWERLINE DAMAGE. THE TORNADO WAS ON
THE GROUND FOR AT LEAST 10 MILES AND HAD A WIDTH OF 1400
YARDS.
1021 PM TSTM WND GST 1 SSW PANHANDLE 35.33N 101.39W
05/23/2019 M74 MPH CARSON TX MESONET
STRONG WINDS AND BLOWING DUST REPORTED.
1037 PM TSTM WND GST 3 SW KINGSMILL 35.46N 101.10W
05/23/2019 E60 MPH CARSON TX TRAINED SPOTTER
1044 PM HAIL 4 SW MIAMI 35.65N 100.68W
05/23/2019 E1.00 INCH ROBERTS TX PUBLIC
1055 PM TSTM WND GST 5 NNW PAMPA 35.61N 101.00W
05/23/2019 M58 MPH GRAY TX AWOS
1101 PM TSTM WND GST 2 SSW WHITE DEER 35.41N 101.19W
05/23/2019 E60 MPH CARSON TX TRAINED SPOTTER
1130 PM HAIL GLAZIER 36.01N 100.26W
05/23/2019 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900737 AMA1900736 AMA1900735 AMA1900743 AMA1900778
AMA1900738 AMA1900739 AMA1900747 AMA1900777 AMA1900748 AMA1900740
AMA1900741 AMA1900742 AMA1900744 AMA1900745 AMA1900761 AMA1900746
AMA1900752 AMA1900749 AMA1900765 AMA1900751 AMA1900750 AMA1900756
AMA1900755 AMA1900780 AMA1900754 AMA1900757 AMA1900764 AMA1900766
AMA1900771 AMA1900772 AMA1900773 AMA1900774 AMA1900775 AMA1900776
3 confirmed tornadoes as of Saturday morning (5/25). The Bryan's
Corner tornado reports still needs investigating. Not included are
reports of landspout tornadoes / gustnadoes which also need
additional investigation.
FoxSpecial Weather Statement
National Weather Service Amarillo TX
151 PM CDT Sat May 25 2019
TXZ016-251915-
Deaf Smith TX-
151 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH COUNTY
UNTIL 215 PM CDT...
At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bootleg, or 23 miles northwest of Friona, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3498 10304 3518 10284 3519 10277 3497 10256
3480 10304
TIME...MOT...LOC 1850Z 235DEG 21KT 3493 10293
WardSpecial Weather Statement
National Weather Service Amarillo TX
208 PM CDT Sat May 25 2019
TXZ007-251945-
Moore TX-
208 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE COUNTY UNTIL 245 PM
CDT...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Four Way, or 12 miles south of Dumas, moving north at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.
LAT...LON 3597 10196 3587 10165 3562 10181 3562 10196
3565 10205
TIME...MOT...LOC 1908Z 201DEG 19KT 3569 10192
WardThe Amarillo radar (KAMA), 44 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
9 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
Late report of half dollar hail with time estimated by radar.
Late report of quarter size hail.
Late report of quarter size hail.
Late report of quarter size hail while traveling along U.S. Highway 287. Time estimated from radar.
Late report of quarter size hail while traveling along U.S. Highway 287. Time estimated from radar.
Late report of 2 homes with roof damage. The first had the metal roof completely torn off and the other had a quarter of the roof shredded.
Lat report of half dollar hail. Time estimated by radar.
Late report of half dollar hail. Time estimated by radar.
Wheeler RAWS site recorded 66 MPH peak gust.
Trees uprooted. Time estimated by radar.
Street flooding in town of Wellington and along Highway 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831784, 831785, 831786, 831787, 831788, 831789, 831790, 831791, 831792, 831793, 831794, 831795, 831796, 831797.